Heroin Overdose Information
Heroin is a dangerous, illegal drug that can lead to addiction, overdose, and death. Alarmingly, the number of overdose deaths involving opioids, which includes prescription painkillers and heroin, increased fivefold from 1999 to 2016.1
Seeking treatment for addiction can help to decrease the likelihood of overdose and other complications from regular use.
What Is an Overdose?
Technically speaking, a heroin overdose occurs when “a person has excessive unopposed stimulation of the opiate pathway.” This essentially means that the person has taken an amount of heroin that, through activation of the opioid receptors in the brain, can lead to respiratory depression and death.2
Effects and Symptoms
It may be difficult to tell the difference between someone who is just really high and someone who is overdosing. Someone who is just really high may display signs such as:5
- Small or contracted pupils.
- Slack and droopy muscles.
- Seeming to “nod out.”
- Scratching due to itchy skin.
- Slurred speech.
- Seeming “out of it” but are still able to respond to stimuli, such as bright lights or physical touch from another person.
Unlike someone who is just high, a person who is overdosing may experience symptoms or exhibit signs such as:4,5
- Very pale or clammy-feeling face.
- Limp body.
- Purple-black or blue-colored fingernails or lips.
- Blue or purple skin (for people with lighter skin) or gray or ashen skin (for people with darker skin).
- Choking or gurgling noises, or the snore-like noise known as the “death rattle.”
- Being awake but unable to speak.
- Being unable to respond to external stimuli.
- Slowed, erratic, or missing breath rate and/or heartrate.
Can It Kill You?
Yes. Opioid drugs like heroin affect the part of the brain responsible for regulating the respiratory system.2 In high doses, they can slow or stop breathing, leading to decreased consciousness and/or death.3
However, an overdose can be reversed if a person receives immediate medical attention and is given naloxone, a medication known as an opioid antagonist. Naloxone binds to the opioid receptors in the brain, blocks the effects of opioids (like heroin), and can rapidly restore breathing.6
Medications like naloxone are vital given the increasing numbers of people dying from heroin overdose. The number of deaths specifically due to heroin overdose increased 6.2-fold between 2002 and 2015.7
A heroin overdose can have a number of causes, including:2, 3, 9, 10
- Intentional overdose. Many overdoses are unintentional, but some people may overdose on purpose.
- Uncertainty about purity or strength of batches purchased on the street. Variations in purity or strength can be a factor in overdose, especially because high-purity heroin has become increasingly available on the street at cheap prices.
- Mixing heroin with other substances. The likelihood of a heroin overdose increases with polysubstance abuse, especially when heroin is combined with alcohol or sedative medications.
- People who had previously developed tolerance (meaning their body was accustomed to the presence of the drug) and resume using after a period of abstinence have a higher likelihood of overdose. This is because tolerance decreases during abstinence.
- Accidentally using fentanyl or fentanyl analogs like carfentanil. Fentanyl is 50–100 times more potent than morphine, while carfentanil is believed to be 10,000 more potent than morphine. These dangerous and deadly substances are being increasingly cut into heroin and have been associated with an increase in the heroin overdose death rate.
People who are dependent on heroin have the highest risk of overdose.3 Additional risk factors for overdose include:2,3,4
- Age. People between the ages of 20 and 40 have a higher risk of overdose.
- Gender. Males have a greater risk of overdose than females.
- Race. White non-Hispanics have an increased risk of overdose compared to people from other races.
- Dose. People who take escalating doses have a higher risk of overdose.
- Injecting heroin. Injecting provides a quicker, more intense high, and people who inject heroin may not be aware of the exact dose they are using or have difficulty metering that dose.
- Severe psychiatric or medical conditions. In particular, people who have depression, HIV, and lung or liver disease have been shown to have a higher risk of opioid overdose.
- Using heroin with other substances. Polysubstance abuse is associated with an increased risk of overdose, especially if heroin is combined with other sedative medications or prescription painkillers.
If you suspect that someone you know is overdosing, stay calm and take the following steps:6,11
- Assess the person’s symptoms. Determine whether the person is still conscious and breathing. Ask them their name, shake them, and see whether their skin color is blue or purple.
- See if they’re alert. Call out their name and say something to get their attention, such as “I’m going to call 911 now.” If they don’t respond, use physical stimulation by rubbing your knuckles into their sternum or over their upper lip. If they do respond, ask about their breathing. If they describe shortness of breath or chest tightness, call 911. If they don’t respond, call 911 right away.
- Call 911. Continue to monitor the person while giving information to the operator. Provide your exact location and be as specific as possible (including what floor of the building you’re on, etc.). Let them know whether the person is responsive or breathing. Just describe the symptoms you observe and try to avoid using words like “drugs” to ensure that your call is a priority. As soon as paramedics arrive, provide as much additional information as possible, including whether the person used any other substances.
- Put the person in the recovery position. If you have to leave the person, even if it’s to call 911, make sure you put them in this position first. Lay the person on their side, supported by a bent knee (the top knee), with their top arm bent and resting on the bottom arm and their face turned and facing to the same side. This will help keep their airway clear and prevent choking if they vomit.
- Perform rescue breathing or chest compression, if possible. Otherwise, 911 may be able to guide you through this process.
- Administer naloxone, if you have it. This is a prescription medication that is administered as a nasal spray or, if you have the injectable form, injected into the muscle (thigh, butt, or shoulder are best). Follow the instructions on the packaging. If you have the auto-injectable form, the device will provide verbal instructions on administering the medication. Although naloxone is a very safe medication, it can initiate instant withdrawal in people with significant physical heroin dependence. Withdrawal symptoms are not life-threatening but can include headache, nausea, vomiting, tremors, and rapid heart rate.
A person who is brought to the ER for overdose may undergo a number of tests, including blood tests, brain scans, electrocardiogram (to measure electrical activity in the heart), chest X-ray, and toxicology screening. Their vital signs (such as blood pressure and heart rate) will be monitored with different machines. They will also receive treatment that can include:12
- Breathing support. This can include being put on oxygen or a ventilator to assist with breathing.
- IV fluids. These fluids are administered intravenously to help with dehydration and provide medications.
- Other medications. The person may receive additional medication to address other symptoms as needed.
The person will likely remain in the ER for 4–6 hours for monitoring. They may then be admitted to the hospital for 24–48 hours.12
An overdose is a very real possibility for anyone who uses heroin. There’s no safe level of heroin use. Seeking professional assistance for heroin abuse and addiction is one of the most best ways to prevent an overdose.
It’s not too late to turn your life around. Call today to find the help you deserve.
Let’s verify your coverage for treatment at an American Addiction Centers location. Your information is always confidential.
- Centers for Disease Control and Prevention. (2017). Opioid Overdose: Understanding the Epidemic.
- Schiller, E. & Mechanic, O. (2017). Opioid Overdose. Treasure Island, FL: StatPearls Publishing.
- World Health Organization. (2014). Information sheet on opioid overdose.
- Substance Abuse and Mental Health Organization. (2016). Opioid overdose.
- Harm Reduction Coalition. Recognizing Opioid Overdose.
- National Institute on Drug Abuse. (2018). Opioid Overdose Reversal with Naloxone (Narcan, Evzio).
- National Institute on Drug Abuse. (2017). Overdose Death Rates.
- Centers for Disease Control and Prevention. (2017). Heroin Overdose Data.
- O’Donnell, J., Halpin, J., Mattson, C., Goldberger, B., & Gladden, R. (2016). Deaths Involving Fentanyl, Fentanyl Analogs, and U-47700 — 10 States, July–December 2016. Morbidity and Mortality Weekly Report (MMWR), 66, 1197–1202.
- U.S. Department of Justice. (2016). Addressing the Heroin and Opioid Crisis.
- Harm Reduction Coalition. Responding to Opioid Overdose.
- U.S. National Library of Medicine. (2017). MedlinePlus, Opioid intoxication.
Are You Ready to Get Help?
Call Now to Speak to a Treatment Specialist1-888-496-8059 Who Answers?
Heroin Rehabilitation DirectorySelect a state to learn more about your treatment options.
- District Of Columbia
- New Hampshire
- New Jersey
- New Mexico
- New York
- North Carolina
- North Dakota
- Rhode Island
- South Carolina
- South Dakota
- West Virginia
Help for Heroin Addiction
Do you know someone suffering from heroin addiction? Help is available. To find out more, please choose the selection that applies to you or the person suffering from addiction:
Fill out the form below to be contacted.
Repair the damage and start fresh today!